Lake Huron, 2010Marine Thunderstorm Wind in Lake Huron, August 15, 2010
August 15, 2010 · NWS APX · 1 event in 1 county or zone
A thunderstorm brought strong winds to part of the Northeast Lower Michigan shoreline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm brought strong winds to part of the Northeast Lower Michigan shoreline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 15, 10:29 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 15, 10:29 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1129 AM EDT SUN AUG 15 2010
.SYNOPSIS.../ISSUED AT 310 AM/
A RATHER STRONG LOW PRESSURE SYSTEM...MEANDERING ALONG THE ONTARIO
SHORE OF HUDSON BAY...WILL SWING A COLD FRONT THROUGH THE AREA BY
MID AFTERNOON. ALONG AND AHEAD OF THIS FRONT...CHANCES FOR SHOWERS
AND A FEW THUNDERSTORMS WILL CONTINUE...THOUGH WILL END QUICKLY FROM
WEST TO EAST AS THE FRONT ADVANCES THROUGH THE AREA INTO THE
AFTERNOON. IN ITS WAKE...COOLER AND SUBSTANTIALLY DRIER AIR WILL
MAKE A RETURN INTO AT LEAST THE FIRST HALF OF THE NEW WORK
WEEK...WITH THE NEXT CHANCE FOR WIDESPREAD RAINFALL HOLDING OFF
UNTIL NEXT THURSDAY AS ANOTHER COLD FRONT APPROACHES THE REGION.
&&
.SHORT TERM.../ISSUED AT 1129 AM/...THIS AFTERNOON
WOUND UP LOW PRESSURE SYSTEM LIFTING UP THROUGH ONTARIO TODAY DRIVEN
BY A FAIRLY POTENT SHORT WAVE ROTATING E/NE THROUGH NRN MINNESOTA
AND ASSOCIATED 100+ KNOT JET STREAK SLIDING THROUGH THE GREAT LAKES.
INITIAL COLD FRONT RAPIDLY SURGING THROUGH NRN MICHIGAN THIS
MORNING...NOW STRETCHING FROM CENTRAL LAKE SUPERIOR DOWN INTO NW
LOWER MICHIGAN AND CONTINUING INTO SW LOWER MICHIGAN. SFC DEWPOINTS
HAVE STARTED TO DROP OF ACROSS NW LOWER MICHIGAN IN THE LAST FEW
HOURS WITH THE DRIER AIR BLEEDING IN...DOWN TH 59 AT FKS AND TVC.
JUST AHEAD OF THE FRONT...A FEW SHOWERS AND STORMS HAVE BEEN TRYING
TO POP IN EASTERN UPPER MICHIGAN AND THE TIP OF THE MITT COUNTIES.
BUT THUS FAR...NOT MUCH HAPPENING ACROSS THE CWA DESPITE THE FACT WE
HAVE SOME REASONABLE INSTABILITY IN PLACE AND A FAIRLY HEFTY FRONT
MOVING THROUGH.
REST TO TODAY...INITIAL COLD FRONT WILL BE SWINGING THROUGH THE REST
OF CWA THIS AFTERNOON...EXITING INTO LAKE HURON BY 4 OR 5 PM. APX
MORNING SOUNDING LOOKS SOMEWHAT IMPRESSIVE FOR CONVECTION WITH A
MOIST LOW LAYER/DRY AIR SLOT AND STEEPER LAPSE RATES ALOFT...AND
OVER 1600 J/KG MLCAPE OFF THE UNMODIFIED SOUNDING. AND GIVEN SOME
HEFTIER MID LEVEL WIND FIELDS (NEAR 50 KNOTS AT 500 MB)...SIMPLY
CANNOT RULE OUT THE POSSIBILITY OF THUNDERSTORMS ACROSS NORTHEAST
LOWER AND A PORTION OF EASTERN UPPER MICHIGAN THROUGH MID AFTERNOON
AS THE FRONT SLIPS THROUGH. IT WILL BASICALLY BE A RACE BETWEEN THE
COOLER/DRIER AIR BLEEDING IN FROM THE WEST AND FORCING WITH THE
FRONT. CERTAINLY APPEARS THE BEST CHANCES FOR STORMS AND SEVERE
WEATHER WILL OCCUR EAST/SOUTHEAST OF THE CWA WHERE CURRENT SPC DAY 1
HAS HIGHLIGHTED. BUT FEEL COMPELLED TO HAVE AT LEAST ISOLATED SEVERE
WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR NE LOWER MICHIGAN UNTIL
THE FRONT GETS THROUGH.
OTHERWISE...SKIES INITIALLY CLEAR OUT BEHIND THE FRONT. BUT
SATELLITE IMAGERY REVEALING A FAIRLY DENSE AREA OF CU/STCU ACROSS
NRN WISCONSIN IN THE COOLER LOW LEVEL AIR...WHICH MAY ULTIMATELY
ROTATE INTO OUR AREA LATER TODAY. HAVE TWEAKED THE GRIDDED SKY
FORECASTS TO REFLECT THAT IDEA.
FINALLY...REGARDING PRECIP CHANCES LATER TODAY IN EASTERN UPPER
MICHIGAN. SECONDARY FRONT NOW JUST NORTH OF LAKE SUPERIOR IS
FORECAST TO SLIDE DOWN INTO UPPER MICHIGAN THIS AFTERNOON...WITH A
RESPECTABLE LOW LEVEL CONVERGENCE MAX SETTING UP ACROSS THAT AREA.
SOME INSTABILITY LINGERS THROUGH THE AFTERNOON WITH COOLER TEMPS
ALOFT...ENOUGH TO WARRANT AT LEAST SOME CHANCY POPS FOR SHOWERS
LATER IN THE AFTERNOON.
ADAM
&&
.LONG TERM.../ISSUED AT 310 AM/...TONIGHT AND BEYOND
COOL FRONT WILL BE WELL PAST OUR CWA BY TONIGHT...USHERING COOLER
AND DRIER AIR. HOWEVER...THE SRN TIP OF WRAP-AROUND MOISTURE
ASSOCIATED WITH THE UNSEASONABLY DEEP 500 MB LOW WILL GRAZE ERN UPR
MICHIGAN BOTH TONIGHT AND ON MONDAY...SERVING TO MAINTAIN PARTIAL
CLOUD COVER AND A SMALL CHANCE OF A LIGHT SHOWER. NRN LWR MICHIGAN
WILL BE DRY TONIGHT AND MONDAY...BUT SHOULD SEE SOME PARTIAL CLOUD
COVER AS WELL...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING
RESULTING FROM ENHANCED DIURNAL INSTABILITY COMBINED WITH COOLER AIR
ALOFT MOVING INTO THE REGION.
TONIGHT WILL FEEL QUITE REFRESHING TO THOSE WITHOUT AIR
CONDITIONING...AS OVERNIGHT LOWS COOL INTO THE 50S. HIGH TEMPS
MONDAY AFTERNOON WILL RANGE FROM THE LOWER 70S IN ERN UPR MICHIGAN
TO AROUND 80 NEAR SAGINAW BAY. MONDAY NIGHT WILL BE MAINLY CLEAR AND
COOL...WITH OVERNIGHT LOWS MAINLY IN THE LOWER 50S.
TUESDAY AND WEDNESDAY STILL LOOK DRY AND RATHER PLEASANT AS HIGH
PRESSURE REMAINS IN CONTROL...WITH HIGHS IN THE MID 70S TO AROUND 80
AND LOWS IN THE 50S. OUR NEXT CHANCE OF PRECIP WILL ARRIVE ON
THURSDAY WITH THE APPROACH OF ANOTHER WEAK MOISTURE-STARVED FRONT.
TEMPS WILL REMAIN AT OR JUST ABOVE NORMAL ON THURSDAY.
&&
.MARINE.../ISSUED AT 310 AM/
WINDS WILL REMAIN JUST BELOW SCA CRITERIA THRU TODAY ALONG AND AHEAD
OF AN APPROACHING COLD FRONT. WINDS WILL DIMINISH A BIT
TONIGHT...AND THEN INCREASE TO SCA CRITERIA ON MONDAY.
&&
.AVIATION.../ISSUED AT 650 AM/...VALID FOR 12Z TAFS
AREAS OF FOG AND LOW (IFR) STRATUS WILL MIX OUT EARLY THIS MORNING.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS NRN LWR MICHIGAN TODAY ALONG AND AHEAD OF AN APPROACHING COOL
FRONT. THE THREAT FOR PRECIP WILL END FIRST AT PLN AND TVC (BY
MIDDAY OR SO)...AND AT APN BY MID AFTERNOON. VFR CONDITIONS ARE
EXPECTED FOR THE REST OF THE DAY AND THRU TONIGHT AS COOLER/DRIER
AIR AND HIGH PRESSURE BUILD INTO THE WRN GREAT LAKES. WINDS WILL
BECOME INCREASINGLY GUSTY IN THE WAKE OF THE FRONT...WITH GUSTS
NEARING 20 KNOTS THIS AFTERNOON...BEFORE DIMINISHING BY LATE EVENING.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ323-341-342-
344>346.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ345-346-
349.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ322.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LSZ321.
&&Hazardous weather outlook, Aug 15, 9:46 AM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1046 AM EDT SUN AUG 15 2010
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
161015-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1046 AM EDT SUN AUG 15 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS PRODUCING HEAVY RAIN THROUGH 4 PM
MAINLY ACROSS EASTERN UPPER AND NORTHEAST LOWER MICHIGAN. A ISOLATED
STORM COULD BECOME SEVERE PRODUCING WIND GUSTS IN EXCESS OF 60 MPH.
THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS TODAY ON LAKE
MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ADAM
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- August 15, 12:04 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.82 mi NW of Presque Isle Light
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 45.367, -83.514
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 15, 20101 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 15, 2010$437,000 · 63 kt wind · 46 events
- Hail and Damaging Winds in Ohio, August 15, 2010$405,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Arizona, August 15, 2010$237,000 · 1.75 in hail · 7 events
- Damaging Winds in Alabama, August 15, 2010$80,000 · 60 kt wind · 13 events
- Damaging Winds in Alabama, August 15, 2010$45,000 · 56 kt wind · 6 events
- Damaging Winds in Tennessee, August 15, 2010$50,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Arkansas, August 15, 2010$38,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Arkansas, August 15, 2010$35,000 · 54 kt wind · 2 events
- Damaging Wind in Illinois, August 15, 2010$25,000 · 52 kt wind · 1 event
- Excessive Heat in Alabama, August 15, 20108 events
- Heat in Alabama, August 15 to 17, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254878.